Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Bismarck, ND

May 21, 2005McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2005, 2:39 AM CDT for McLean County, North Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2005, 2:39 AM CDT (07:39 UTC)
Expired
May 21, 2005, 3:48 AM CDT
In force
69 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210744
SVRBIS
NDC055-210845-
/O.NEW.KBIS.SV.W.0035.050521T0739Z-050521T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SAT MAY 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 345 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES WEST OF EMMET TO CENTER...OR ALONG A LINE EXTENDING
  FROM 45 MILES SOUTHWEST OF MINOT TO 47 MILES SOUTH OF MINOT TO 30
  MILES NORTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GARRISON AROUND 245 AM CDT
  UNDERWOOD AND WASHBURN AROUND 250 AM CDT
  TURTLE LAKE AROUND 310 AM CDT
  MAX AROUND 315 AM CDT
  BENEDICT AROUND 320 AM CDT

WIND GUSTS OF 60 MPH AND NICKEL SIZE HAIL ARE EXPECTED WITH THIS LINE
OF STORMS. IF YOU ARE IN THE PATH OF THE STORM...STAY INSIDE.

LAT...LON 4777 10190 4754 10165 4756 10139 4727 10127
      4730 10102 4717 10093 4716 10077 4736 10067
      4786 10097

$$

JP MARTIN
2 follow-up statements
000 
WWUS53 KBIS 210812
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
310 AM CDT SAT MAY 21 2005

NDC055-210845-
/O.CON.KBIS.SV.W.0035.000000T0000Z-050521T0845Z/
MCLEAN ND-
310 AM CDT SAT MAY 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 AM CDT FOR
MCLEAN COUNTY...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
10 MILES NORTH OF GARRISON TO 16 MILES SOUTHEAST OF UNDERWOOD...
OR ALONG A LINE EXTENDING FROM 35 MILES SOUTH OF MINOT TO 30 MILES
NORTH OF BISMARCK...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MAX BY 320 AM CDT
  TURTLE LAKE BY 325 AM CDT
  BENEDICT BY 335 AM CDT

REPORTS FROM THE MCLEAN COUNTY SHERIFF INCLUDED PEA SIZE HAIL AT
UNDERWOOD AND WASHBURN. SO FAR NO SEVERE WEATHER HAS BEEN REPORTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4777 10190 4754 10165 4756 10139 4727 10127
      4730 10102 4717 10093 4716 10077 4736 10067
      4786 10097

$$

JP MARTIN
000 
WWUS53 KBIS 210848
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
346 AM CDT SAT MAY 21 2005

NDC055-210856-
/O.EXP.KBIS.SV.W.0035.000000T0000Z-050521T0845Z/
MCLEAN ND-
346 AM CDT SAT MAY 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN COUNTY EXPIRED AT 345
AM CDT...

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER SEVERE.

THUNDERSTORMS WILL CONTINUE OVER THE AREA THE REST OF THE NIGHT AND
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4777 10190 4754 10165 4756 10139 4727 10127
      4730 10102 4717 10093 4716 10077 4736 10067
      4786 10097

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:05 PM CDT, 12 hours 34 minutes earlier.

Area forecast discussion, May 20, 2:05 PM CDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT FRI MAY 20 2005

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...
THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE
THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT.
HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN
THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS
DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A
SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION
SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.  THESE STORMS WILL MOVE EAST DURING THE
EVENING.  DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS
AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS.
THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW
CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE
SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS
USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER
TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING
ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH FRIDAY...
FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH
EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE
AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN
AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN
DURING THIS PERIOD AS DAMP WEATHER RETURNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WATCH SOUTHWEST SATURDAY...
...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY...

LM/JENSEN
Hazardous weather outlook, May 20, 5:02 AM CDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI MAY 20 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
502 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND
50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

VINING

In the hours before

Local storm report, May 21, 12:06 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT MAY 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             MEDORA                  46.91N 103.52W
05/21/2005  1.00 INCH        BILLINGS           ND   LAW ENFORCEMENT

&&

VROLLER
Local storm report, May 21, 2:25 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 AM CDT SAT MAY 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HAIL             BEULAH                  47.27N 101.77W
05/21/2005  0.88 INCH        MERCER             ND   LAW ENFORCEMENT

            45 MPH WIND GUST

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:23 PM CDTSevere Thunderstorm WarningBISStutsman70 min
May 20, 8:14 PM CDTFlash Flood WarningBISStutsman3 hr
May 20, 8:34 PM CDTSevere Thunderstorm WarningBISAdams30 min
May 20, 10:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
May 20, 11:00 PM CDTSevere Thunderstorm WarningBISMcKenzie36 min
May 20, 11:58 PM CDTSevere Thunderstorm WarningBISBillings32 min
May 21, 12:31 AM CDTSevere Thunderstorm WarningBISBillings15 min
May 21, 12:40 AM CDTSevere Thunderstorm WarningBISGolden Valley50 min
May 21, 1:06 AM CDTSevere Thunderstorm WarningBISMountrail39 min
May 21, 1:12 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope48 min
May 21, 1:24 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh66 min
May 21, 1:28 AM CDTSevere Thunderstorm WarningBISDunn, Mercer47 min
May 21, 1:40 AM CDTSevere Thunderstorm WarningBISStark68 min
May 21, 2:04 AM CDTFlash Flood WarningBISBillings, Dunn, Golden Valley, McKenzie, McLean, Mercer and 4 more6 hr
May 21, 2:05 AM CDTSevere Thunderstorm WarningBISMorton, Oliver59 min
May 21, 2:12 AM CDTSevere Thunderstorm WarningBISBillings, Slope56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.